Heat, Albemarle
- When
- July 4, 12:00 PM EST to 3:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Heat indices were over 100 degrees at Charlottesville.
Upper-level high pressure built overhead while surface high pressure moved off the coast. A southerly flow combined with sunshine and subsidence for hot and humid conditions.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Upper-level high pressure built overhead while surface high pressure moved off the coast. A southerly flow combined with sunshine and subsidence for hot and humid conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 9:04 AM EST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1004 AM EDT WED JUL 4 2012
.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE REGION LATE TODAY
INTO TONIGHT. HIGH PRESSURE WILL BUILD OVERHEAD THURSDAY THROUGH
FRIDAY...BRINGING MORE HOT AND HUMID CONDITIONS. A COLD FRONT WILL
APPROACH THE AREA DURING THE WEEKEND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AN UPPER-LEVEL DISTURBANCE WILL PUSH TO OUR SOUTH LATE THIS
MORNING AND SUBSIDENCE BEHIND THIS SYSTEM WILL ALLOW FOR SKIES TO
CLEAR OUT. PLENTY OF SUNSHINE WILL CAUSE MORE HOT CONDITIONS WITH
MAX TEMPS IN THE MID TO UPPER 90S ACROSS MOST LOCATIONS. HUMID
CONDITIONS WILL REMAIN IN PLACE DUE TO THE A FLOW AROUND HIGH
PRESSURE OVER THE SOUTHERN CONUS. WILL CONTINUE WITH A HEAT
ADVISORY FOR THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS INTO
LOWER SOUTHERN MARYLAND AND THE VIRGINIA PIEDMONT. HEAT INDICES AROUND
100 TO 105 ARE EXPECTED THIS AFTERNOON.
THE HOT AND HUMID CONDITIONS ALONG WITH PLENTY OF SUNSHINE WILL
CAUSE HIGH AMOUNTS OF INSTABILITY TO DEVELOP THIS AFTERNOON.
NAM/GFS BUFKIT INDICATE MLCAPES AROUND 2 TO 3KJ/KG. A CAPPING
INVERSION WILL LIKELY PREVENT CONVECTION THROUGH THE EARLY TO
MIDDLE AFTERNOON HOURS...BUT MORE SHORTWAVE ENERGY ALONG WITH AN
MCS CURRENTLY OVER NORTHWESTERN PA WILL MOVE TOWARD THE REGION
LATE THIS AFTERNOON AND EVENING. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THIS TIME. GIVEN THE
HIGH AMOUNTS OF INSTABILITY...T-STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.
T-STORM COVERAGE WILL DIMINISH OVERNIGHT DUE TO THE LOSS OF
DAYTIME HEATING. MIN TEMPS WILL RANGE FROM THE 60S IN THE POTOMAC
HIGHLANDS TO THE UPPER 70S AND LOWER 80S IN DOWNTOWN
WASHINGTON/BALTIMORE.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
UPPER-LEVEL HIGH PRESSURE WILL BUILD TOWARD THE REGION THURSDAY.
SUBSIDENCE ASSOCIATED WITH THE UPPER-LEVEL HIGH WILL PROVIDE EVEN
HOTTER CONDITIONS WITH MAX TEMPS IN THE UPPER 90S AND LOWER 100S
ACROSS MOST LOCATIONS. THE HEAT AND HUMIDITY WILL CAUSE HEAT
INDICES NEAR OR OVER 105 DEGREES ACROSS MANY AREAS. A HEAT
ADVISORY WILL LIKELY BE NEEDED FOR LOCATIONS EAST OF THE ALLEGHENY
AND POTOMAC HIGHLANDS.
WARM AND MUGGY CONDITIONS WILL CONTINUE THURSDAY NIGHT.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE MAJOR CONCERN FOR FRI AND INTO THE WKND CONTS TO BE THE HIGH
HEAT. TO BEGIN THE GRND HAS NOW HAD MULTIPLE DAYS TO ABSORB PEAK
INSOLATION W/ TEMPS 95-100 E OF THE MTNS...SO MID ATLC WL BE
STARTING EACH DAY W/ MUCH ABV NRML TEMPS (AVG LOW OUTSIDE THE
CITIES SHOULD BE IN M60S...IT'LL BE MORE LK LM70S) SO IT'LL BE
MUCH EASIER FOR THE AIR TEMP TO CLIMB TO WELL ABV AVG DURG THE
DAY. MUCH OF THE AREA IS XPCTD TO SEE HIGH TEMPS CONTINUING IN THE
95-100 RANGE THRU AT LEAST SAT...W/ PSBLTY OF 102/103 IN THE I-95
CORRIDOR.
NEXT CONCERN IS WHETHER TO ISSUE AN XCSV HEAT WTCH. ASIDE FM THE
HEAT THE OTHER CONTRIBUTING FACTOR IS DWPT. ATTM WE HV MU60 DWPTS
FCST...WHICH LEADS TO HEAT INDICES ARND 105: 110 NEEDED FOR A WATCH.
THIS WOULD LEAD TO ADVISORIES FRI AND SAT.
GFS/ECM CONT TO HINT AT A PATTERN SHIFT BEGINNING SUNDAY WHICH
WOULD PUSH THAT RDG BACK TOWARDS THE ROCKIES AND ALLOW SLT
TROFFING NI THE E. GIVEN THE AMT OF HEAT THE SFC HAS STORED WL GO
ABV FCSTD MDL TEMPS AND STAY IN THE 90S FOR SUN/MON. IF THIS
SCENARIO DOES COME TO FRUITION THERE MAY BE SOME SORT OF BNDRY
TRACKING INTO THE AREA...WHICH COULD OBVIOUSLY SPAWN CNVCTN. WE
CURRENTLY HV CHC POPS IN FOR THOSE DAYS.
HIGH TEMPS TUE PSBLY BLO 90.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS EXPECTED MOST OF THE TIME THROUGH TONIGHT. WESTERLY
WINDS TODAY WILL BECOME LIGHT AND VARIABLE TONIGHT. SCATTERED
T-STORMS ARE EXPECTED LATER THIS AFTERNOON AND EVENING. T-STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.
VFR CONDS XPCTD THU THRU SAT UNDER A HOT AIR MASS. CHC OF TSTMS ON
SUN.
&&
.MARINE...
WEST-NORTHWEST WINDS THIS MORNING WILL TURN TOWARD THE SOUTHWEST
THIS AFTERNOON. GUSTS AROUND 15 KNOTS ARE EXPECTED. WEST-SOUTHWEST
WINDS WILL CONTINUE TONIGHT WITH GUSTS AROUND 15 KNOTS EXPECTED.
SCATTERED T-STORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT.
T-STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.
WINDS XPCTD TO RMN BLO SCA VALUES THU THRU SAT. CHC OF TSMTS SUN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ006-007-
009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ037-042-
050>057-502.
WV...NONE.
MARINE...NONE.
&&
PRODUCTS...LASORSA/BAJ/WOODY!HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1107 AM EDT WED JUL 4 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 051000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1107 AM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA FROM NOON UNTIL 9 PM. PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR FURTHER DETAILS. SCATTERED TO NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND EVENING COULD IMPACT OUTDOOR FESTIVITIES. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDICES OVER 100 ARE EXPECTED THURSDAY THROUGH SATURDAY. HEAT ADVISORIES MAY BE NEEDED DURING THIS TIME. THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. SOME OF THESE MAY REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-051000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1107 AM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR PORTIONS THE OUTLOOK AREA EAST OF THE BLUE RIDGE MOUNTAINS FROM NOON UNTIL 9PM. PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR FURTHER DETAILS. SCATTERED TO NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND EVENING COULD IMPACT OUTDOOR FESTIVITIES. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY EAST OF THE ALLEGHENY AND POTOMAC HIGHLANDS...HEAT INDICES OVER 100 DEGREES ARE POSSIBLE THURSDAY THROUGH SATURDAY. HEAT ADVISORIES MAY BE NEEDED DURING THIS TIME. THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. SOME OF THESE MAY REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. BJL/JRK
The national radar mosaic for the moment the first event began.
10 heat. Local standard time, as filed.
Heat indices were over 100 degrees at Charlottesville.
Heat indices were estimated to be over 100 degrees based on observations nearby.
Heat indices were estimated to be over 100 degrees based on observations nearby.
Heat indices were estimated to be over 100 degrees based on observations nearby.
Heat indices were estimated to be over 100 degrees based on observations nearby.
Heat indices were estimated to be over 100 degrees based on observations nearby.
Heat indices were estimated to be over 100 degrees based on observations nearby.
Heat indices were over 100 degrees at Quantico.
Heat indices were estimated to be over 100 degrees based on observations nearby.
Heat indices were estimated to be over 100 degrees based on observations nearby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404539, 404541, 404544, 404545, 404546, 404547, 404548, 404540, 404542, 404543.